SAN DIEGO (KGTV) -- Several hundred Californians say they started hearing ringing in their ears after getting a COVID-19 vaccine. They’re wondering if tinnitus should be listed as a rare potential side effect.
However, regulators in the U.S. say there is no causal relationship between the condition and the vaccines by Pfizer and Moderna, which use different technology.
That position has frustrated some tinnitus sufferers who feel regulators should more carefully examine a potential connection. Many say they support vaccination and do not want rare cases of tinnitus to dissuade others from getting immunized, they just want recognition and relief.
“Even talking to you right now, it’s buzzing in my ear almost louder than our conversation,” said Damon Pablo, an LA-based director of commercials and other media projects.
More than 10,250 people in the U.S. have submitted a report about tinnitus to the Centers for Disease Control and Prevention’s adverse events database as of Wednesday. Most of the reports involve people who were vaccinated with Pfizer or Moderna. The database collects reports from the public that might be incomplete, inaccurate or unverified.
For context, that’s about one report for every 20,000 vaccinated Americans.
“I was sitting on my couch on a quiet Saturday and all I could hear was this really loud hissing. And I was like, this isn’t right,” said Andy Heil of San Diego.
Heil said his tinnitus started about one month after his first dose of the Moderna vaccine. The volume of the hissing subsided after several weeks following a trip to an ear specialist, but he said he still notices it at times.
Pablo said his tinnitus started three days after his second Moderna dose. He said treatment has not offered much relief; he still has tinnitus in his left ear and hearing loss.
“I do think the vaccine is safe. None of us are saying the vaccine is not safe. We’re just saying, ‘hey, this may be a side effect that may affect some subset of people. Maybe there’s something you can do to help it,’” Pablo said.
Determining whether tinnitus is linked to vaccination is difficult because the condition is so common and poorly understood. The CDC estimates nearly 15 percent of the public, about 50 million Americans, will experience some form of tinnitus.
It can be caused by lots of things: head injury, sinus congestion, stress, anxiety, autoimmune disease and high blood pressure.
“People get it after viral infections. People get it after vaccinations of other types. People get it sporadically. And so what’s always difficult to figure out is whether these cases that people are talking about are because they had a vaccine, or because they had some other viral infection or because some other trigger triggered it,” said UC San Diego infectious disease expert Dr. Robert Schooley.
Schooley said its possible some of the reports of post-vaccine tinnitus were caused by an unexpected immune response to inoculation or inflammation, although the exact mechanism is unclear. But he suspects most reports are probably a coincidence triggered by something else.
“Some of these tinnitus reports happened within less than a day of the vaccination. That would be way too fast for an immune response. Immune responses take usually a week or two weeks,” he said.
In Pfizer’s clinical trial, there were six cases of tinnitus reported among people who got vaccinated and none in the placebo group.
Pfizer told our affiliate in Phoenix that researchers investigated each case and determined all six involved someone who had “underlying medical conditions (such as history of tinnitus and migraine, history of hypertension, seasonal allergies, and hypothyroidism) or used medications that offered a more plausible alternative cause for the event than the vaccine.”
Studies have linked COVID-19 to hearing problems at a higher rate. According to a study at the University of Manchester, 14.8 percent of people infected with COVID-19 experienced tinnitus and 7.6 percent had hearing loss.